by Mary Moonen, LCSW, CAP My name is Mary Moonen, and I am the survivor of several close friends who died by suicide. Several friends were members of a mutual support group. Over the last 26 years, I have known six very wonderful people give up their struggle with mental health issues. It seems quite odd, doesn’t it, when you know six people who have died this way? But, there are many common denominators with all of my friends. They each had a long history of trauma in their lives. Many then went on to have problems with a wide variety of addictions, or addictive behaviors that were self-harming. Having said that, please allow me to say how sorry I am that you have lost a loved one. It is crushing enough to hear that a loved one has died. Even more crushing can be the manner in which they died. Furthering this grief can be the rumor mills of how “others” think they have died, or secrecy surrounding some of their behaviors in the past. The complex grief that can result after someone has died by an “overdose” can be completely overwhelming. In most cases, after a loved one dies, we ASK… AND ASK…WHY? Why did they have to die? We ask ourselves, “Am I to blame?” “Is God Punishing me?” “If my loved one was in trouble, why didn’t I know?” For my healing journey, I am on a constant search to try to answer some of the “Why’s”, to which I know there will never be full answers. This has been a very difficult subject to write about, as it is somewhat controversial, and I am not an expert. I simply hope that sharing information, and helping identify people who may be at risk to self-harm can be helped. What is an Overdose? The word “overdose” implies that there is a common safe dosage and usage for the drug. Drug overdoses are sometimes caused intentionally to commit suicide or as self-harm, but many drug overdoses are accidental, the result of intentional or unintentional misuse of medication. Misuse can include errors in dosage caused by failure to read or understand product labels. Accidental overdoses may also be the result of over-prescription, failure to recognize a drug’s active ingredient, or unwitting ingestion by children. Deliberate overdose usually occurs when someone takes a higher dose than prescribed for the specific purpose of committing suicide. Approximately one-fourth of all suicides are the result of intentional drug overdoses. (Wikipedia)
“Determining whether an overdose was suicidal or accidental often depends on the circumstances surrounding the death. Indicators of suicide include previous suicide attempts or sudden, negative life changes such as the loss of a job or a loved one.” … “Toxicity levels are another indicator, she said. Suicidal people tend to take far more of a drug than the amount used by a routine drug abuser”. (Keach/WCLO)
It seems in today’s world, we are often hearing headlines about yet another actor, actress, singer, songwriter that has died by an “overdose.” This type of headline used to be a great exception, something that would stun the American public. With the ever-increasing problems with substance abuse and prescription pain medication abuse, this is becoming an all too familiar story. We have had so many talented people die by overdose, whether accidental, or intentional , including; Elvis Presley, Judy Garland, Heath Ledger, John Belusi, Chris Farley, Anna Nicole Smith, Amy Winehouse, and Michael Jackson. In Florida, where I live, we have had the infamous “pill mills”. Many unscrupulous doctors were charged with prescription fraud. They would take “the patient’s” money, do NO examination, and leave the “patient” with prescriptions for narcotics including, but not limited to: Opiates (Oxycodone, Loratabs, etc.), muscle relaxants (Soma, Flexeral, etc), and benzodiazepines (Valium, Xanax, etc.). All this to treat their “pain.” Sleeping Pills and Sedatives “Accidental overdose can occur when someone takes one dose, gets confused or drowsy, forgets that they have already taken a sedative, and then takes more. Unfortunately with sleeping pills, there is little difference between the amount that helps you sleep and the amount that kills. Overdose deaths can also occur when sedatives and alcohol are used together or when sedatives are used with other drugs. The majority of deaths from barbiturate overdose occur when the sedative is mixed with alcohol, heroin or Oxycontin.” (Buddy T./About.com) Who Is at Risk?
- People with certain Mental Health disorders; especially those with Chronic, Major, Recurrent Depression, Bi-Polar Disorder, and Post Traumatic Stress Disorder (PTSD)
- Substance Abusers. “Maybe the person used just a little too much of one or the other (drug) that’s combined into a recipe for respiratory suppression or cardiac arrest”. “They didn’t intend to die. They were just doing their usual drug-abuse routine, but this was the time their body couldn’t handle it.” Sometimes, family members hide the signs of addiction after a loved one has died” (Keach/WCLO)
- People who have BOTH substance abuse, as well as a Mental Health Issues. They are often trying to ‘self-medicate’ their symptoms. They may be trying to “drown their sorrows”, or if they are feeling too hyped up and manic, they may want to take something to calm them down, and turn to a street drug.
- The Elderly
“Elderly people are four times more likely than the rest of the population to commit suicide while they are taking sleeping pills. Depression is grossly underdiagnosed in elderly patients, as is their risk for suicide. Elderly people possess several suicide risk factors such as chronic pain, loneliness and grief. The elderly are also predisposed to accidental suicide due to underlying health factors such as cardiac arrhythmia and congestive heart failure.” (Monroe/ eHow.com)
How Can I Help? What are some warning signs?
- Make sure you drop off any unused prescriptions to your local sheriff’s office; they will be happy to dispose of them. This lessens the chances that a child or teen may get into them and having a tragic result.
- Offer to help clean out an older person’s medicine cabinet, and make sure they only have the meds they are supposed to take.
- Help loved ones make up a med list, so they can be clear with the doctor about ALL the medications they take, as well as supplements.
- If they are open to this, or can do it independently, show them how to use a “med bar”; journal the time they took a medication, so as not to double dose by accident.
“People who plan on committing suicide by poisoning themselves with sleeping pills may save their pills so they have a lethal dose on hand. People are at risk for suicide if they have made previous attempts or have a family history of suicide. A person who is considering suicide may write a will or start giving possessions to loved ones. Threats of suicide must always be taken seriously. All of these drugs are relatively safe when taken as prescribed. However, a suicidal person can potentially cause his own death by taking too many. A suicidal person may also combine these medications with others to create a deadly synergistic reaction.” (Monroe/eHow.com)
- Talk with loved ones about your concerns. Remain non-judgmental. You can offer them the Suicide Prevention Hotline. They can call a trained counselor, and the counselor will listen, as well as give them some tangible suggestions they can do to lessen their depression.
- Show compassion and understanding. Ask them, “How can I be most helpful?” If they say they would like counseling, ask them if they would like your help to find a treatment provider. It is important not to try to “fix”, solve, or otherwise cure someone. Many people respond well to a show of love, combines with sharing specific concerns.
Editor’s Note: Mary gathered some of the information used in her article from several recent news items found on the Internet. I share them here in their entirety as I feel it is very useful information. Sleeping Pills and Suicide by Heather Monroe, eHow Contributor The Danger of Sedative Overdose: Mixing Drugs Can Cause Accidental Overdose by Buddy T., About.com Guide Updated March 29, 2012 About the Author: Mary Moonen is a Licensed Clinical Social Worker and Certified Addiction Professional. For the past 20 years, she has served in the Human Services field working in a wide variety of settings: homeless shelters, alcohol and drug rehabilitation, nursing homes, and assisting people with disabilities or victims of trauma. She is passionate about our first responders including 911 operators, firefighters, paramedics, and law enforcement officers to ensure they have access to Critical Incident Stress Management. In 1989, her dear friend, who had been a victim of abuse for several years, tragically ended her life. As a survivor of a close friend’s suicide, Mary is acutely aware that many people struggle with depression and abuse issues and has been a strong advocate for suicide prevention and awareness. In the past two years, she has sat on the Board of Directors for her local chapter of American Foundation for Suicide Prevention. She became a singer/songwriter in her teenage years, playing guitar, piano, and vocals. Mary wrote “Crying in the Night” in memory of this friend who died by suicide. Mary is proficient in American Sign Language and has held a position of Deaf Services Coordinator for five years. She conducts workshops on the American Disabilities Act, was a clinician for First Step of Sarasota, Inc., a drug and alcohol rehabilitation center, and has earned a Brown belt in Shaolin Kempo Karate. She has taught many self-defense workshops in her community and tailors her presentations for people with disabilities, teaching the many ways people can prevent crime or protect themselves regardless of physical limitations. For more information or to book her for your next conference or workshop, contact Mary at firstname.lastname@example.org